Promethazine IV Question - page 2

From personal experience as a patient, I know that when promethazine 25 mg/ml is administered undiluted into a peripheral IV site it burns and can cause chemical phlebitis. I am hoping to write my... Read More

  1. by   ikimiwi
    Now that inapsine is on the "bad"list, our new policy allows phenergan IV only in a lg bore needle and never in a hand vein. Ww do tend to go for the hand a lot in the ED, and most pts have a line before the doc sees them, so we are allowed to mix in 50cc, and hang as a piggyback, even if in a hand. If we give inapsine, they go on a moniter, there is alos one other antiemetic that requires cardiac monitering, but cant seem to remember, I am definatly getting senile! Can anyone help my failing memory?
  2. by   Fgr8Out
    I've seen the problem with phlebitis when using Phenergan IV. I've also had (and been witness to) events when phenergan IV resulted in over-sedation of a patient... once when administering only 12.5 mg. In this case, we ended up giving narcan to reverse the morphine the patient had also received earlier. Of course, this had it's own ill effects, most notably irritability and severe pain. Even then, the patient was sedated for quite some time.

    I find that patients who receive Zofran pre-op have far less incidence of nausea post-operatively. I know I try to avoid giving phenergan whenever possible.

    Peace
  3. by   misti_z
    Our policy was recently changed to having to dilute IV phenergan in 9 cc NS. And like before administering it over at least 1 minute. It amazes me that someone would give it undiluted
  4. by   CATHYW
    I once took care of a young construction worker who had been injected ARTERIALLY in the radial artery (inadvertently) with Phenergan. When I had him, he was on telemetry prior to having his hand amputated! The person who performed the injection was his physician, in his office!
  5. by   capgirl
    On my floor, (peds) we only last week were ok'd to give phenergan and/or demerol IVP. Prior to that, we always had to give it IM (not too child friendly that way) Inapsine has been moved off the approved list also.
    I am definitely going to remember these anecdotes and share them with my co-nurses.
    That is just another reason this board is so GREAT!
  6. by   RNforLongTime
    Originally posted by misti_z
    Any drug book tells you to dilute in at least 5cc NS and give slow IVP like Kathy stated. Recently had a pt who had to have a vein stripped b/c of receiving phenergan IV undiluted and to quickly.
    Hmm......I have given IV phenergan lots of times and have never diluted it. I have looked in several drug books--Nursing 2002 drug handbook and Mosby's 2001 Intravenous Medications handbook and neither one of those texts mention anything about mandatory dilution of the drug. Last hospital I worked at had a policy that stated that IV phenergan could only be given with a running IV. Current hospital I work at has no such policy. They don't even have a Pharmacy IV drug guide--we use the Mosby's 2002 Intavenous meds book.

    I always push it slow and follow with a 5cc NS flush.
  7. by   Reabock
    Like Kaknurse, we have no dilution policy at my hospital either, but since this thread first started I have been diluting it prior to giving it IV and leaving notes in the med kardex for others to do the same. Have had no complaints from pts since starting to do it this way, also copied the comments and took them in for the other nurses to read to enlighten them.
  8. by   LilgirlRN
    There is no policy in my hospital either. Like many of you I learned from personal experience just how badly it can hurt. I had an ulcer last year and was in the hospital for 2 days...had 5 IV's during that time. I've made it my personal crusade to educate other RN's in the ED to dilute Phenergan in at least 10 cc of NS even if you have a running line. We give a lot of Demerol/Phenergan IV, I always give it separately. I give the phenergan first, wait a few minutes and then give the demerol. I've found that I get much less vomiting in response to the demerol that way.
  9. by   Lulu
    The first time I pushed phenergan, it was undiluted and as I watched, the web of all the vessels proximal to the site turned red like I was putting red dye in. OUCH!!! Sorry!
  10. by   jode
    Dilute with 10cc saline....that stuff burns up veins like wildfire....and according to the patients , feels the same way......
  11. by   lisamcrn
    Well, I'm not sure what to think now. I gave my first iv push phenergan just this afternoon. It was given in a central line. The order called for 12.5-25 mg q 6 hours. My drug book indicated to dilute 25-50 mg with 9 cc of saline and to give 25 mg or less/2 mins. The pharmacy instructions on my MAR indicated to dilute the 25 mg and give over 2 mins. Another nurse stated they usually diluted it. I gave the 12.5 mg and with my drug book and the pharmacy instructions as reference I did not dilute this dose and gave over 2 minutes. My pt. had no problems indicated or c/o during or after receiving this.......but, did I really screw this up or what??
    Lisa
  12. by   chicory
    Always dilute w/9cc's saline where I work. I have often noted confusion in the elderly with this drug. You have to be very careful. Ambien also causes people to flip out at times!
    Once when I was a patient in the ER, the nurse pushed phenergan undiluted into my Medlock---I said-hey...stop..dilute that please!! It hurt like hell, and the vein was tender for a few days later. She was irritated w/me, but stopped and diluted the rest of it.
  13. by   cactus wren
    I have been one the recieving end of phenergan IV, and yup....it hurts......and I only got 6.25mg. and it was diluted in 10cc, and given through a running IV, and still felt like my arm was on fire, and did have a phelbitis for a looong time after. But it did stop my postop projectile vomiting So now I ALWAYS dilute it, and give it sllooow, and tell patients that this is gonna hurt...........And I have also seen it make that sweet lol get way weird and sometimes hallucinate or get very confused and disoriented.........Will ask doc for something else for the elders.

close